Alert archive / Washington / Wind Advisories in 2018
Wind Advisory 4, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Jan 22, 2018, 2:40 PM PST for San Juan County, Washington. It took effect at Jan 23, 2018, 9:00 AM PST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2018, 2:40 PM PST (22:40 UTC)
- In effect from
- Jan 23, 2018, 9:00 AM PST
- Expired
- Jan 23, 2018, 3:11 PM PST
- In force
- 6 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 10.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720 WWUS76 KSEW 222240 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 240 PM PST Mon Jan 22 2018 WAZ001-510-230645- /O.NEW.KSEW.WI.Y.0004.180123T1700Z-180124T0200Z/ San Juan County-Admiralty Inlet Area- 240 PM PST Mon Jan 22 2018 ...WIND ADVISORY IN EFFECT FOR SAN JUAN COUNTY AND THE ADMIRALTY INLET AREA FROM 9 AM TO 6 PM PST TUESDAY... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect from 9 AM to 6 PM PST Tuesday. * WIND...Increasing from the southeast at 20 to 35 mph with gusts near 45 mph. * SOME AFFECTED LOCATIONS...San Juan Island, Whidbey Island, and Port Townsend. * TIMING...Winds will pick up about midmorning Tuesday and then peak during the early afternoon. Expect the winds to diminish into the 15 to 25 mph range by late Tuesday afternoon. * IMPACTS...Winds this strong can snap small tree branches and cause brief power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 45 to 57 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
3 follow-up statements
169 WWUS76 KSEW 230554 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 954 PM PST Mon Jan 22 2018 WAZ001-510-231400- /O.CON.KSEW.WI.Y.0004.180123T1700Z-180124T0200Z/ San Juan County-Admiralty Inlet Area- 954 PM PST Mon Jan 22 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM PST TUESDAY... * WIND...Increasing from the southeast at 20 to 35 mph with gusts near 45 mph. * SOME AFFECTED LOCATIONS...San Juan Island, Whidbey Island, and Port Townsend. * TIMING...Winds will pick up about midmorning Tuesday and then peak during the early afternoon. Expect the winds to diminish into the 15 to 25 mph range by late Tuesday afternoon. * IMPACTS...Winds this strong can snap small tree branches and cause brief power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 45 to 57 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
833 WWUS76 KSEW 231305 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 505 AM PST Tue Jan 23 2018 WAZ001-510-240100- /O.CON.KSEW.WI.Y.0004.180123T1700Z-180124T0200Z/ San Juan County-Admiralty Inlet Area- 505 AM PST Tue Jan 23 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM PST THIS EVENING... * WIND...Increasing from the southeast at 20 to 35 mph with gusts near 45 mph. * SOME AFFECTED LOCATIONS...San Juan Island, Whidbey Island, and Port Townsend. * TIMING...Winds will pick up about mid morning Tuesday and then peak during the early afternoon. Expect the winds to diminish into the 15 to 25 mph range by late Tuesday afternoon. * IMPACTS...Winds this strong can snap small tree branches and cause local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 45 to 57 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
167 WWUS76 KSEW 232311 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 311 PM PST Tue Jan 23 2018 WAZ001-510-240015- /O.CAN.KSEW.WI.Y.0004.000000T0000Z-180124T0200Z/ San Juan County-Admiralty Inlet Area- 311 PM PST Tue Jan 23 2018 ...WIND ADVISORY IS CANCELLED FOR THE SAN JUANS AND ADMIRALTY INLET AREA... The National Weather Service in Seattle has cancelled the Wind Advisory. Winds have decreased into mainly the 15 to 30 mph. Expect winds to continue diminishing. $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 22, 9:53 AM PST, 4 hours 47 minutes earlier.
Area forecast discussion, Jan 22, 9:53 AM PST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
953 AM PST Mon Jan 22 2018
.SYNOPSIS...Strong westerly flow aloft will prevail today. Weak
high pressure aloft will move over the region tonight. Expect a
Pacific storm to impact the region Tuesday through Wednesday for
gusty winds and locally heavy precipitation.
&&
.SHORT TERM...
There were scattered showers over the area at this time. The
showers were more numerous over the mountains. Expect small hail
to accompany the heavier showers on the lowlands today. The Winter
Weather Advisory for the Cascades in Snohomish and King Counties
was extended until 4 PM PST, today. This area could receive
another 3-6 inches of new snow by the end of the day.
Meanwhile, strong zonal flow aloft will prevail across the region
today. Look for a weak short wave ridge to move over the area
tonight. It looks like there may be a dry period across much of
the CWA tonight. Alas, another Pacific storm will impact the
region on Tuesday for locally heavy snow in the mountains,
especially on the southwest facing slopes. A Winter Storm Watch
may be needed for the Cascades in Pierce and Lewis Counties.
It looks like the cold or occluded front will stall as it becomes
parallel with the flow Tuesday night. Therefore, expect wet
weather with locally heavy precipitation to continue Tuesday
night through Wednesday. The snow levels will also rise into the
4500 to 5000 ft range across much of the area Tuesday night due to
warm air advection.
The cold or occluded front is anticipated to move across the CWA
late Wednesday afternoon or evening; although, the atmosphere will
undergo cooling ahead of the front as heights/thicknesses lower.
Thus, anticipate snow levels to lower during the day Wednesday.
.LONG TERM FROM THE PREV DISCUSSION...
Conditions will turn more showery Thursday as an upper level
trough moves into the region. This trough will be colder than
recent ones, with heights in the 530s. The snow level Thursday
night will fall to below 1000 feet in some areas, and overnight
low temperatures will be in the low to mid 30s. The upshot is
there could be a little lowland snow by Friday morning. Showers
will taper considerably later Friday and warm advection should
melt any snow on the ground.
The latest run of the GFS has periods of heavy rain over the
weekend, though not as much as in some previous runs. The Euro is
similar. High pops with high temperatures in the 50s seem likely
Saturday and Sunday. Burke
&&
.AVIATION...A flat upper ridge axis will pass across Western
Washington this evening. As a result, shower coverage will be
diminishing, and the unstable air mass will become stable late
this evening. Overnight, easterly surface winds will develop and
dry out any remaining cigs below about 030-050. A warm front will
arrive on Tuesday morning, bringing the arrival of rain and cigs
lowering mostly below 030 by late morning. Moderate westerly flow
aloft today will become strong southwesterly on Tuesday morning.
KSEA...With westerly flow aloft, the terminal will be near the
southern edge of an Olympic rain shadow for the rest of today,
limiting any remaining showers today to short 10-15 minute
affairs. Most showers will be seen passing south of the terminal.
Any cigs should be in the 035-050 range today. Showers will end
outright for the evening hours, and the development of a drying surface
easterly wind component will help to dissipate any remaining
clouds below 045 for the overnight hours. On Tuesday, a warm front
will spread rain across the terminal around 14z, and cigs will
fall below 030 by late Tue morning.
&&
.MARINE...Moderate southerly onshore flow early this morning will
gradually ease through this evening. Small craft advisories
remain in effect for winds or seas along the coast and at the west
entrance to the strait through this evening, while residual small
craft advisory conditions continue over the Strait and portions
of the Puget Sound.
A strong warm front will spread into the waters early Tuesday
morning, and a 985 mb low will pass northward out beyond 130W.
Easterly then southeasterly gradients will tighten and become
strong, so gales are expected starting early Tuesday morning over
the coastal waters, the Strait, and up to near Haro Strait. Gale
Warnings are now in effect to cover these zones.
Latest forecast models show a couple of small, but vigorous lows
rotating around an upper level low in the Gulf of Alaska and into
Vancouver Island on Wednesday and Wednesday night. Gales are
possible with these features, and seas in excess of 20 feet
developing on the south side of these lows will likely affect the
waters on Thursday.
Yet another in a series of strong systems will affect the waters
later Friday or Friday night into next weekend. Haner
&&
.HYDROLOGY...
The Skokomish river in Mason County was slightly above flood stage
at this time, and is forecast to fall below flood stage later this
morning. More rain Tuesday night could bring the Skokomish River
above flood stage for another round of minor flooding.
Recent rainfall has brought the USGS landslide indices closer to
thresholds for shallow landslides, but the still thresholds have
not have been exceeded.
Flooding is unlikely on rivers other than the Skokomish through
Friday. Some models showed heavy rain on the Olympics and
Cascades this weekend. This rain, if it occurs, could be heavy
enough for more widespread flooding. Burke/05
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 4 PM PST this afternoon for
Cascades of Snohomish and King Counties.
PZ...Gale Warning from midnight tonight to 4 PM PST Tuesday for
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From Cape Flattery To James Island Out 10
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm-Coastal Waters From Point Grenville To
Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
Grenville To Cape Shoalwater Out 10 Nm-West Entrance U.S.
Waters Strait Of Juan De Fuca.
Small Craft Advisory for hazardous seas until midnight PST
tonight for Coastal Waters From Cape Flattery To James
Island 10 To 60 Nm-Coastal Waters From Cape Flattery To
James Island Out 10 Nm-Coastal Waters From James Island To
Point Grenville 10 To 60 Nm-Coastal Waters From James
Island To Point Grenville Out 10 Nm-Coastal Waters From
Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
West Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory for rough bar until 4 AM PST Tuesday for
Grays Harbor Bar.
Small Craft Advisory until 3 PM PST this afternoon for Central
U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
Waters Strait Of Juan De Fuca.
Gale Warning from 6 AM to 3 PM PST Tuesday for Central U.S.
Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
Strait Of Juan De Fuca-Northern Inland Waters Including The
San Juan Islands.
Small Craft Advisory until noon PST today for Puget Sound and
Hood Canal.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 8:43 PM PST | Gale Watch | SEW | 6 hr | |
| Jan 22, 2:37 AM PST | Gale Watch | SEW | 7 hr | |
| Jan 22, 2:37 AM PST | Gale Warning | SEW | 42 hr | |
| Jan 22, 9:08 AM PST | Small Craft Advisory | SEW | 6 hr | |
| Jan 22, 9:08 AM PST | Small Craft Advisory for Hazardous Seas | SEW | 15 hr | |
| Jan 22, 2:33 PM PST | Winter Storm Watch | SEW | 8 hr |
Nearby
Wind Advisories in Washington, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.